Practice Lesson of the week

Opiate toxicity in patients with renal failure

BMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7537.345 (Published 09 February 2006) Cite this as: BMJ 2006;332:345
  1. B R Conway, specialist registrar in nephrology (BryanConway@ntlworld.com)1,
  2. D G Fogarty, consultant nephrologist1,
  3. W E Nelson, consultant nephrologist1,
  4. C C Doherty, consultant nephrologist1
  1. 1 Department of Nephrology, Belfast City Hospital, Belfast BT9 7AB
  1. Correspondence to: B R Conway
  • Accepted 8 November 2005

Case reports

Case 1

A 68 year old woman with type 2 diabetes, angina, and obesity had an uncomplicated below knee amputation. Baseline creatinine was 133 μmol/l (estimated glomerular filtration rate 36 ml/min).2 In the first 36 hours after surgery she received 50 mg of morphine and 76 mg of codeine. On the second day she developed oliguria despite intravenous fluid resuscitation, and her serum creatinine rose to 213 μmol/l. She became increasingly drowsy and her respiratory rate fell to 8 breaths/min. Opiate toxicity was suspected after consultation with the on-call nephrologist. She did not respond to 400 μg intravenous naloxone, however, and therefore she was transferred to the regional renal unit.

On admission she was drowsy and uncommunicative. Observations showed oxygen saturation 91% on 28% inspired oxygen; respiratory rate 6 breaths/min; pulse 50 beats/min, and blood pressure 132/68 mm Hg. Pupils were pinpoint. Initial investigations detected sodium 130 mmol/l, potassium 7.6 mmol/l, urea 28.4 mmol/l, creatinine 320 μmol/l, pH 7.39, Po2 7.9 kPa, and Pco2 5.9 kPa. Electrocardiogram showed no hyperkalaemic changes. We noticed that the cannula previously used to administer naloxone had tissued. We gave 400 μg of naloxone via a new cannula, …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe